Start sulphasalazine tomorrow.: I am to start... - NRAS

NRAS
27,575 members31,590 posts

Start sulphasalazine tomorrow.

PennyW1
PennyW1

I am to start sulphasalazine 500 mg tomorrow and just need some positive feedback from people taking it. I am reading so many bad reviews. I am also to have a steroid injection in my buttock tomorrow. Does this hurt? How long before i feel any relief? I know i should have asked my rheumy nurse on wednesday, but there seemed so much to take in on my first appointment. Any advice appreciated.

Penny

16 Replies
oldestnewest

I have been on it a few weeks (now take 4 tabs a day). I panicked a little about side effects and stopped taking it for about 10 days - but they turned out to be from Ibuprofen anyway.

I regularly get a sore throat in the night and it makes me very thirsty, but other than that, my blood tests have been OK. Just waiting for it to take effect now, which I have been advised could be another six weeks. Shame that the side effects are usually immediate with these RA drugs, but benefits take much longer!

Can't comment on the steroid shot - other than it doesn't particularly hurt in the behind. They haven't worked for me so far, but then I think I must have had the wrong kind of aches for them to be effective.

I was on sulphasalizine for several months with no nasty side effects other than very yellow urine. The only reason I changed to mtx was because I wasn't feeling any benefits from it. Good luck with it and try not to worry too much, the majority of people are fine taking it.☺

PennyW1
PennyW1
in reply to gwynedd

Thanks gwynedd. Thats reassuring. 😊

Hi Penny,

I hope you're okay?

Any new meds always seem daunting but I was on sulpasalazine for around 18mths and, like gwynedd, I only had yellowy urine. Absolutely no other side effects for me.

I have also had steroid injections in my bum a fair few times. Might have a really mild ache a few hours later but didn't hurt at all. In terms of effectiveness, for me this was in a matter of a couple of days and I find them great but as you may see from the forum, everyone isn't the same.

I wish you all the best for your visit tomorrow and hope all goes really well for you.

Vicky

Thanks vicky, and em, feel a bit more confident about starting them now 😊

Hi- I've been taking sulfasalazine for a couple of months with no problems at all. It makes my wee a deep yellow (sorry if that's too much info lol) and I make sure I don't have an empty tummy. I take 200mgx 2 morning and evening. However, I did start on only 1 in the morning and 1 at night for a couple of weeks. I take omeprazole (one in the morning and 1 at night) and my hospital pharmacist said to leave a 2 hrs gap between that and the sulfasalazine. I have coated sulfasalazine tablets which helps also, from what I understand. I hope that you have positive results as I know a lot of people have- I think you have to be patient though. I also have 20mg of methotrexate via a metoject pen- that's been for a lot longer.

As for the steroid jab- they do nothing for me but for others they're great! I remember feeling a little flushed in my cheeks after the first one for some reason.

You'll be fine ☺

I've been on it for 6 years now and it works fine for me (along with the other drugs as I take several). Yes the orange pee is a bit alarming, but you get used to it. The first few months it did give me an "excitable" stomach, but that slowly wore off. I built up slowly to 3g/ 6 tablets a day. But I'm now in remission most of the time so am slowly tapering off them & am back to 2g a day.

And steroid injections are barely noticeable. I usually start to feel the benefits the next day and depending on the dose it can last for 6 weeks or so.

Hi I've moved to sulfasalazine from methotrexate due to side affects. All good so far....seven weeks in. Some stomach irritating but much improved with the coated tablets. Still waiting to see if joints feel better. Good luck. Mary

PennyW1
PennyW1
in reply to mary53

Thanks helix helix and mary. I can take the tablet tomorrow morning with a little more confidence now 😊

Hi pennyw1

I also take sulfasalazine 500 mg, been taking for just over a year now, with no adverse side effects, works brilliantly for me. It does turn your urine a yellow colour, but this is completely safe so nothing to worry about. It's a known side effect with this drug.

Good luck and hope it works as well for you as it does for me.

Hugs

Lady B 😊

I have been on it four month now. It is definitely working now. Took three months to kick in. Google luck

I have been on it for a while with no side effects. Like all drugs it will take time for the drug to start to work.xxxxx

Hi,

I've been on sulphersalazine for 14 year's with hardly any side effects. Like everyone yellow urine which isn't a surprise when you look at the tablets! I take 6x 500mg daily, 3 morning 3evening along with anti TNF embrol. Best not to take on a empty stomach as other's have said. Only other thing for me is, my blood doesn't clot as quickly as it used to but, rheummy nurse said its because the meds are made up with part sulpher part salt ? It's the salt part that thins the blood apparently. This only really means when I have my monthly blood tests or if I have a cut it needs more than a flimsy sticky plaster.

Steroid injections I find dont hurt but I had them begining of Sept in my thumb and it worked within 24 hours but as just started to wear off, so like everyone else said its different for people, luck of the draw I think.

Take care Linda x

Sulfasalazine has been good for me (have been on it 12 months ). No adverse side effects other than bright yellow urine! A steroid shot doesn't hurt - no different to any other injection and usually you start to feel the benefits after 24 hours. Good luck.

Hi

I've been taking sulphasalazine for at least 10years now with no problems at all . Recently started methotrexate as symptoms worsening and touch wood so far so good and things improving . As for the steroid injections in the bum ...easy peasy and if it wasn't for the necessary restrictions, due to side effects etc ,I would have more because they give me a lovely break from this disease.

Good luck and take care

HiPennyW1, I've been on Salazoprin En Tabs for years my rhmatoagy prof put me on them & I have no probs with them. I was taking another tablet "one with quinine in" for cramps but was told I didn't need them so had to come down slowly. Yes also had the steroid inj in the bottom check & like most injections does hurt for a while but please have it, it does help. Wish my GP would give me another but says no, so have to wait until I see my rhemt consultant, don't be worried about it.😊

You may also like...